Ventolin makes me sleepy

Hi everyone, first post here. I was diagnosed last November and use Seretide which keeps things under control accept when I get a cold (like now). I use Ventolin sometimes but don't generally need it (judging by the other posts I guess I am very lucky). However one side effect I have noticed (apart from the pounding heart and 'jumpiness') is that I feel very tired afterwards. This is part physical tiredness but also 'sleepy' tiredness, particularly after 2 or more puffs and may last several hours. Does anyone else get this and does it go away after continued use? I haven't tried this yet but am worried what the effect would be like if I needed higher doses?



4 Replies

  • I have the problem now that the ventolin nebules are making my peak flows drop and i get very shaky and rapid breathing for a good half hour after taking it. Trouble is i not sure what else there is to take to use as a reliever through the nebuliser. As for getting tired well i am tired all the time so i wonder what is causing that. its like i never get out of first gear. hope you get some good advice.

  • Hi

    Just a thought but i wondered if it isnt so much the ventolin that makes you sleepy but rather the effect on your body when your asthma is difficault to control and that is why you have naturally made the connection between the ventolin and sleepiness. When asthma isnt so good it can make you tired and even simple physical tasks take a bit more effort and can be tiring. In addition emotionally at these times it can be tiring and tiresome!

    I would listen to your body and rest when you need rather than trying to battle against the tiredness.

    Hope you feel better soon.


  • Ventolin (Salbutamol) itself shouldn't make you sleepy I don't think. Perhaps its like Pinky said; your asthma was worse than usual which caused strain on your body. If you use alot of Salbutamol it can make your heart beat more fast and forcefully, this should pass though after a few hours, generally the more you have to use it your body gets used to it I think.

    Ventolin nebules shouldn't make your peak flows drop, they are supposed to improve your peak flows, reduce bronchoconstriction etc basically make your breathing easier. Shakes are quite typical after (usually heavy) use of Ventolin (neb or inhaler) these should pass too after a certain period.

    If you find you are having alot of side effects with it there is an alternative reliever available called Bricanyl (Terbutaline) which comes in both inhaler and nebule form, the only issue with this inhaler is that it is a dry powder turbohaler which some people find difficult to use, perhaps this may induce less side effects.


  • I am just wondering if the ventolin isnt actually making you sleepy, but when you take the blue inhaler, your body goes ahhhhhhhhhhh i can breathe now, now i can rest. This sometimes happens to me, i take my version of blue inhaler and when the relief comes i get really sleepy and am able to sleep for a few hours till it wheres off. Just a thought that it may not be the actual ventolin.

You may also like...